North Carolina, 2021

Damaging Winds in North Carolina, July 28, 2021

July 28, 2021 · NWS RAH · 7 events in 4 counties and zones

An upper-level and surface trough pushed from northwest to southeast across portions of central and eastern North Carolina during the afternoon and evening hours of July 28. A line of showers and storms formed along and east of the trough axis, resulting in some isolated damaging wind gusts across portions of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RAH wrote it up.

An upper-level and surface trough pushed from northwest to southeast across portions of central and eastern North Carolina during the afternoon and evening hours of July 28. A line of showers and storms formed along and east of the trough axis, resulting in some isolated damaging wind gusts across portions of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jul 28, 10:30 AM EST, 3 hours earlier.

Area forecast discussion, Jul 28, 10:30 AM EST, 3 hours before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
1130 AM EDT Wed Jul 28 2021

.SYNOPSIS...
An upper level and surface trough will cross central and eastern NC
early today. Sinking and warming air and northwesterly flow, around
sub-tropical high pressure over the central United States, will
otherwise result through Thursday. A cold front will approach from
the north Friday, then stall over southern NC Saturday. Another
stronger cold front is expected to push into the region early
next week, with cooling temps and a better chance of rainfall.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1115 AM Wednesday...

A mid/upper shortwave is currently moving across central NC, with a
lee surface trough also in place. Behind the shortwave the flow
aloft will turn NNW, resulting in lower PW values of 1 to 1.75
inches advecting into the area, evident from the dry air on water
vapor imagery already moving into the NW Piedmont. Visible satellite
shows an area of widespread low clouds over SE NC associated with a
weak surface low off the SC coast, but as the low pulls NE the
clouds will move out of the area and give way to mostly sunny skies
this afternoon. In the far SE, PW values are still near or in excess
of 2 inches, but SPC mesoanalysis shows the area of low-level
moisture transport well offshore now, so only a stray light sprinkle
is possible in Sampson County the next few hours.

In the late afternoon and early evening, short-term model guidance
continues to show clusters of showers and storms moving SSW along
the eastern side of the lee trough, mainly along and east of US-1.
This would be supported by surface heating resulting in plenty of
instability in this region, with MLCAPE already at 1500-2000 J/kg.
While the SPC does clip our far eastern counties in a marginal risk
for severe storms, weak flow aloft and associated lack of shear, in
addition to the drier air and subsidence aloft moving in from the
NW, will limit the severe threat.

Temperatures will reach the lower-to-mid-90s today, highest in the
west where low-level thicknesses are greatest. However, this is also
where dew points will be lowest. So the area of maximum heat indices
will likely stretch from RDU down to FAY and MEB, where they could
reach 100-103, with mid-to-upper-90s elsewhere. Low-level moisture
trapped beneath dry air and subsidence aloft will likely result in
the development of fog and low stratus again by early tomorrow
morning on the eastern side of the lee trough. Lows will be in the
upper-60s to lower-70s.

&&

.SHORT TERM /THURSDAY AND THURSDAY NIGHT/...
As of 415 AM Wednesday...

Northwesterly flow aloft, around a sub-tropical ridge that resulted
in observed 500 mb heights within a decameter or two of all-time
records over the cntl Great Plains last evening, will prevail over
cntl NC this period. Remnant, convectively-enhanced or generated mid
level vorticity maxima from upstream convection from Wed-Wed night,
will consequently be directed sewd across the middle Atlantic. The
strongest of these features will likely be directed to the north of
cntl NC, along a frontal zone across the nrn middle Atlantic, where
subsequent convective amplification will be most likely.

At the surface, the Appalachian-lee trough will sharpen across the
srn middle Atlantic and Carolinas, with an associated surface
moisture gradient that will probably also sharpen owing to downslope
flow maximized to its west. That downslope, and also subsidence on
the ern periphery of the anomalous sub-tropical ridge over the cntl
Plains and MS Valley, will also contribute to further surface
warming. As such, afternoon temperatures are expected to range from
lwr-mid 90s over the Coastal Plain, to mid-upr 90s over the Piedmont
and Sandhills. Resultant heat index values should peak between 100-
105 F over all but the nw/nrn Piedmont, where upr 90s are forecast.

A slight chance of convection seems most likely along and east of
the lee trough and probably maximized over the nrn Piedmont, in
closest proximity to the strongest MCVs.

A steady 5-15 mph surface wind overnight will favor lows mostly in
the lwr to middle 70s - slightly milder than Wed night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
As of 240 AM Wednesday...

Friday is expected to be the last of the 90s for a while.

Increasing POP and lowering temps next week.

A transition pattern will exist on Friday. A cold front will
approach from the north. The timing of the front is in question as
will be the chance of thunderstorms. Storms expected into Thursday
night into VA and possibly northern NC will most likely lay down
outflows that will affect convection development the next day. For
now, it appears that the higher POP may end up being in the
Sandhills and Coastal Plain Friday afternoon and evening. However,
that will be determined in time. It still appears that the last of
the high heat and humidity for a while will be Friday. Expect yet
another hot day across much of the area especially in the south,
where forecast highs are in the mid to potentially 90s and maximum
heat indices of near 105 once again. Heat Advisories may need to be
issued for at least the south Friday. Elsewhere, a trend to a bit
cooler with increased clouds and chance of showers/thunderstorms
Friday PM will likely keep temps down into the upper 80s to lower
90s in the NE. Lows Friday night 67-75.

The major pattern change will come over the weekend into next week
as a trough develops over the eastern U.S. The initial cold front
should stall over southern NC Saturday. Thus, we will maintain a low
chance of showers/storms, mainly in the south and east on Saturday.
POPs begin to increase on Sunday as shortwave energy rotates around
the base of the trough, and the next front (the main cold front
approaches on Sunday into Monday). The higher POP should be in the
south and east where the initial front stalls, and will be followed
by the next front Monday. However, all areas will have at least
chance POP for Sunday and Monday, with likely POP in the east and
south. These POP will continue into mid-week, higher in the
southeast and lower in the NW as the front stalls again SE.

Temperatures will become cooler each day with increasing clouds,
POP, and lowering heights aloft. Expect mid 80s to near 90 N to S
Saturday, then 80s Sunday, and upper 70s to mid 80s N to S Monday.
Lows will fall into the 60s next week, with some upper 50s around
Roxboro and Henderson possibly by Wed AM.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
As of 730 AM Wednesday...

An area of LIFR ceilings and LIFR-MVFR visibility restrictions
centered over nern SC and sern NC, including at FAY and in the
vicinity of RWI, will lift and scatter/disperse to VFR by 14-15Z.
Isolated to widely scattered storms will be possible through early
this evening at RWI, FAY, and RDU, with this threat and probability
best conveyed with a PROB30 group for thunder at this time.

Maritime tropical low level moisture, characterized by surface
dewpoints in the low-mid 70s F, will remain over the ern half of NC
through tonight; and this will set the stage for the probable re-
development of widespread LIFR-IFR conditions late tonight-Thu
morning at FAY, RWI, and possibly RDU.

Outlook: Widely scattered showers and storms will be possible Thu
afternoon-night, as will low level wind shear conditions with the
development of a 35-40 kt low level jet Thu night. Late night
stratus will also again be possible primarily at FAY and RWI.
Scattered to locally numerous showers and storms are then expected
with the approach and passage of a pre-frontal trough and cold front
Fri afternoon and evening, with the relative highest probability of
occurrence over the srn half of cntl NC.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS/Badgett
NEAR TERM...Danco
SHORT TERM...MWS
LONG TERM...Badgett
AVIATION...MWS
Hazardous weather outlook, Jul 28, 1:28 PM EST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
228 PM EDT Wed Jul 28 2021

NCZ010-023>025-040-073>076-083>086-291830-
Warren-Alamance-Orange-Durham-Chatham-Stanly-Montgomery-Moore-Lee-
Anson-Richmond-Scotland-Hoke-
228 PM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

The combination of heat and humidity will yield heat index values
between 100 and 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values between 100 and 105 degrees are expected again Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>009-021-022-038-039-291830-
Person-Granville-Vance-Forsyth-Guilford-Davidson-Randolph-
228 PM EDT Wed Jul 28 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Heat index values in the mid 90s to near 100 degrees are expected
this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values in the mid 90s to near 100 degrees are expected
again Thursday and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ011-026>028-041>043-077-078-088-089-291830-
Halifax-Franklin-Nash-Edgecombe-Wake-Johnston-Wilson-Harnett-Wayne-
Cumberland-Sampson-
228 PM EDT Wed Jul 28 2021

...SEVERE THUNDERSTORM WATCH 398 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

The combination of heat and humidity will yield heat index values
between 100 and 105 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Heat index values between 100 and 105 degrees are expected again Thursday
and Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

The radar

The Raleigh/Durham radar (KRAX), 36 km away, was scanning. The volume nearest the first event began at 18:30 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Harnett

When
July 28, 1:30 PM EST
Where
Harnett County, 0.9 mi SE of Duncan
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.563, -78.867

Broadcast Media reported trees and power lines down near Oakridge Duncan Rd.

Thunderstorm Wind, Harnett

When
July 28, 1:58 PM EST
Where
Harnett County, 2.59 mi W of Rawls
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
35.531, -78.866

Fire department reported power lines down at the intersection of Oakridge River Road and Avery Spence Rd.

Thunderstorm Wind, Johnston

When
July 28, 4:00 PM EST
Where
Johnston County, 2.84 mi SSE of Emit
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
State Official
Coordinates
35.690, -78.260

Multiple trees and power lines down along Antioch Church Rd.

Thunderstorm Wind, Johnston

When
July 28, 4:05 PM EST
Where
Johnston County, 1.24 mi W of Kenly
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.597, -78.152

Multiple trees fell down along Old Route 22 in Kenly.

Thunderstorm Wind, Edgecombe

When
July 28, 4:48 PM EST
Where
Edgecombe County, 4.12 mi SSE of Rocky Mt
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.879, -77.741

Multiple trees fell down near the intersection of North Carolina Highway 43 and Bulluck School Rd.

Thunderstorm Wind, Edgecombe

When
July 28, 5:00 PM EST
Where
Edgecombe County, 1.71 mi W of Wiggins Xrds
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.834, -77.660

Multiple trees fell down along Davistown-Mercer Rd.

Thunderstorm Wind, Cumberland

When
July 28, 5:01 PM EST
Where
Cumberland County, 0.64 mi E of Fenix
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.030, -79.019

Trees were reported down at Rayconda Pl and Fairforest Dr.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2021Every state in 2021This day in weather historyWarnings in North Carolina, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 970878, 970879, 970880, 970881, 970882, 970883, 970884.